Texas, 2004

Flash Flood and Hail in Texas, May 11, 2004

May 11, 2004 · NWS MAF · 7 events in 5 counties and zones

A round of severe thunderstorms affected the Lower Trans Pecos and the eastern Permian Basin regions of West Texas during the afternoon and evening of the 11th. An isolated supercell thunderstorm produced large hail over the northwest part of Terrell County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A round of severe thunderstorms affected the Lower Trans Pecos and the eastern Permian Basin regions of West Texas during the afternoon and evening of the 11th. An isolated supercell thunderstorm produced large hail over the northwest part of Terrell County. Less organized multicell convection resulted in reports of large hail and flash flooding over the eastern Permian Basin during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 11, 1:19 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 11, 1:19 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT TUE MAY 11 2004

.SHORT TERM...
SKIES HAVE CLEARED NICELY OVER THE AREA ALLOWING THE AREA TO
DESTABILIZE.  DRYLINE FINALLY STARTED MAKING PROGRESS EAST BY 18Z
TODAY...AS KCNM WINDS TURNED TO THE WEST AND THE DEWPOINT DROPPED
10F DEGREES.  EXPECT THE DRYLINE TO MAKE PRETTY GOOD PROGRESS TO THE
EAST AS MIXING INCREASES.  WHITE SANDS PROFILER IS SHOWING WEST TO
SOUTHWEST WINDS OF 15KT TO 20KT THROUGH 700MB...AND THIS SHOULD
CONTINUE TO HELP MIX THE DRYLINE TO THE EAST THROUGH THE LATE
AFTERNOON HOURS.  RUC DATA ANALYZED A SHORTWAVE OVER SOUTHERN NM AND
NORTHERN CHIHUAHUA WHICH WILL MOVE EAST OUT OVER WEST TX THIS
EVENING.  THIS WILL COMBINE WITH CAPES OF AROUND 1200J/KG AND THE
DRYLINE TO INITIATE CONVECTION FROM OUR CWA NORTHWARD...MOST LIKELY
IN OUR NORTH AND NORTHEASTERN ZONES.  WITH MUCH BETTER VERTICAL
SHEAR OVER THE AREA TODAY...EXPECT SOME OF THESE THUNDERSTORMS TO BE
BETTER ORGANIZED THAN THE PAST FEW DAYS AND APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS
FROM THESE STORMS.  THERE WILL ALSO BE BETTER MOVEMENT TO THESE
THUNDERSTORMS TODAY THAN THERE HAS BEEN IN THE PAST FEW DAYS AS
WINDS ALOFT AND THROUGH THE MID-LEVELS HAVE BEEN INCREASING OVER THE
PAST 24 HOURS.  WILL NOT MAKE ANY BIG CHANGES TO THE LOW
TEMPERATURES TONIGHT AS THE DRYLINE IS EXPECTED TO MAKE SOME
PROGRESS BACK TO THE WEST.

.LONG TERM...
LONGWAVE TROUGH WILL BE ESTABLISHED OVER THE WESTERN CONUS
WEDNESDAY...BEFORE PROGRESSING EAST AND MINORING OUT OVER THE
CENTRAL PLAINS BY WEEK/S END.  NEARLY ZONAL FLOW ALOFT WILL PREVAIL
THEREAFTER WITH OCCASIONAL WEAK SHORTWAVE TROUGHS TRANSLATING
EASTWARD OVER THE AREA THROUGH THE END OF THE PERIOD.

LOW LEVEL MOISTURE WILL PUSH EAST OF THE CWA WEDNESDAY AFTERNOON ON
WEST/SOUTHWEST FLOW ALOFT AND AT THE SURFACE...PRECLUDING THE
ADDITION OF ANY POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.  ANOTHER
SHORTWAVE TROUGH WILL HEAD TOWARD THE CWA ON THURSDAY.  EXPECT
DRYLINE TO SETUP OVER THE EASTERN ZONES THURSDAY WHICH WILL PROVIDE
A LOW LEVEL FOCUS FOR THUNDERSTORM DEVELOPMENT AS AFOREMENTIONED
SHORTWAVE TROUGH MOVES OVERHEAD.  THEREFORE...HAVE ADDED A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE EASTERNMOST ZONES THURSDAY AFTERNOON
AND EVENING.  SHEAR LOOKS SUFFICIENT FOR ORGANIZED CONVECTION
THURSDAY...SO CONSIDERING THE INSTABILITY WE/LL HAVE...SOME SEVERE
STORMS WILL BE POSSIBLE.  AREAL EXTENT STILL IN QUESTION...SO WILL
NOT MENTION SEVERE WORDING IN THE ZONES AT THIS TIME.

MOISTURE LINGERS OVER THE EASTERN ZONES FRIDAY AS ANOTHER SHORTWAVE
TROUGH ROUNDS THE BASE OF THE LONGWAVE TROUGH.  IN ADDITION...A COLD
FRONT WILL PUSH INTO THE AREA FRIDAY MORNING...AND PROBABLY PUSH
SOUTHWEST OF THE PECOS RIVER BY FRIDAY AFTERNOON.  MID LEVEL SUPPORT
APPEARS TO BE LACKING...BUT HAVE ADDED A CHANCE OF TSRA TO THE LOWER
TRANS PECOS...AND A SLIGHT CHANCE FROM THE BIG BEND REGION TO THE
WESTERN LOW ROLLING PLAINS.  WENT AHEAD AND MENTIONED THUNDER IN ALL
OF THESE LOCATIONS AS GFS INDICATING ATMOSPHERE TO BE AT LEAST
MARGINALLY UNSTABLE...EVEN BEHIND THE FRONT INTO EARLY AFTERNOON.
ADDED...BUT RELEGATED...A SLIGHT CHANCE OF TSRA FRIDAY EVENING TO
THE BIG BEND REGION DESPITE UPPER TROUGH BEING DEPICTED EAST OF THE
AREA BY THEN SINCE THERE ARE SOME INDICATIONS A WEAK SHORTWAVE WILL
BE TRAILING THE MAIN TROUGH.  LEFT A FEW SHOWERS IN THE BIG BEND
AREA SATURDAY MORNING...BEFORE DROPPING ALL POPS SATURDAY NIGHT.
REFINED THE CHANCES OF SHRA/TSRA SUNDAY THROUGH MONDAY NIGHT AS GFS
AND ECMWF DEPICTING UPSLOPE FLOW...WAA OVER SLIGHTLY COOLER
AIRMASS...AND A SERIES OF WEAK SHORTWAVES PARADING OVER THE AREA
DURING THIS TIME.

WARMEST TEMPERATURES SO FAR THIS YEAR APPEAR TO BE IN ORDER
WEDNESDAY AS H85 THERMAL RIDGE EXPANDS OVER THE AREA...AND WILL BE
AIDED IN WARMING TEMPERATURES BY DOWNSLOPE WINDS.  ON THURSDAY...
TEMPS WILL BE FAIRLY SIMILAR TO READINGS WEDNESDAY...EXCEPT FOR THE
EXTREME EASTERN ZONES WHERE MOISTURE EXPECTED TO INFRINGE.  WILL
MAKE MINOR TWEAKS WEDNESDAY AND A FEW MORE ON THURSDAY.  ON
FRIDAY...WILL HAVE TO COOL HIGHS...ESPECIALLY OVER THE NORTHEAST
HALF OF THE CWA DUE TO COLD FRONT.  WILL TRY NOT TO GET TOO CARRIED
AWAY...SINCE IT/S ALMOST MID MAY.  TEMPERATURES WARM GRADUALLY INTO
EARLY NEXT WEEK.  THANKS FOR COORD LUB...SJT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  92  62  89 /  20  10   0  10
CARLSBAD NM               60  91  60  90 /   0   0   0   0
DRYDEN TX                 64  92  67  90 /  20  10  10  20
FORT STOCKTON TX          64  93  63  91 /  20   0   0  10
GUADALUPE PASS TX         58  84  58  84 /   0   0   0   0
HOBBS NM                  61  92  60  91 /  20   0   0   0
MARFA TX                  52  86  50  85 /  20   0   0   0
MIDLAND INTL AIRPORT TX   63  93  62  88 /  20  10   0  10
ODESSA TX                 63  92  61  89 /  20   0   0  10
WINK TX                   62  99  62  96 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/67
Hazardous weather outlook, May 11, 2:20 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT TUE MAY 11 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 PM CDT (220 PM MDT) TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY EAST
OF A LINE FROM SEMINOLE TO MARFA.  ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS WILL BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  HEAVY RAINFALL IS ALSO EXPECTED WITH THESE
THUNDERSTORMS...AND FLASH FLOODING MAY RESULT.  ANY OF THE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DANGEROUS
LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 flash flood. Local standard time, as filed.

Hail, Terrell

When
May 11, 4:10 PM CST to 4:42 PM CST
Where
Terrell County, 24 mi NNE of Sanderson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.583, -102.433

An isolated supercell thunderstorm moved east-southeast from near the Pecos/Terrell County line to just north of Farm to Market Road 2400. Several rural residents in northwest Terrell County reported dime to quarter size hail as the storm moved over their locations.

Hail, Pecos

When
May 11, 4:10 PM CST to 4:15 PM CST
Where
Pecos County, 23 mi SSW of Bakersfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -101.567

An isolated supercell thunderstorm produced dime to quarter size hail along the Pecos/Terrell County line.

Hail, Glasscock

When
May 11, 4:21 PM CST
Where
Glasscock County, 4 mi W of Garden City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

A severe thunderstorm resulted in penny size hail along Highway 158 west of Garden City.

Hail, Scurry

When
May 11, 5:06 PM CST to 5:15 PM CST
Where
Scurry County, Snyder
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.750, -100.900

A severe thunderstorm resulted in a swath of penny to quarter size hail from the city of Snyder to the Daniel Correctional facility northeast of the city.

Hail, Mitchell

When
May 11, 5:42 PM CST
Where
Mitchell County, Colorado City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

Pea to nickel size hail was reported in Colorado City.

Hail, Scurry

When
May 11, 6:19 PM CST to 6:30 PM CST
Where
Scurry County, 2 mi N of Snyder
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

A second severe thunderstorm developed over central Scurry County and produced penny to quarter size hail from just north of Snyder to near the Midway community.

Flash Flood, Scurry

When
May 11, 7:00 PM CST to 9:00 PM CST
Where
Scurry County, 6 mi E of Snyder
Reported by
DEPT OF HIGHWAYS
Coordinates
30.467, -102.250

Flash flooding resulted in high water that flowed over Farm to Market Road 1614 north of U.S. Highway 180 and over Camp Springs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394544, 5394545, 5394546, 5394548, 5394547, 5394549, 5394060.